Background: To determine if the utilization of selective serotonin reuptake inhibitors (SSRIs) increases the risk of osteomyelitis as a sequela of dental implant failure. We also report the case of a patient on long-term SSRIs who presented with dental implant failure and subsequently developed mandibular osteomyelitis. Methods: We performed a systematic review according to the Preferred Reporting Items for Systematic Reviews and Meta-analyses (PRISMA) in PubMed, Google Scholar and Embase, for all records pertaining to SSRIs, dental implants, and mandibular osteomyelitis. Results: SSRIs are associated with increased risk of dental implant failure, and our results suggest that they may be independently associated with mandibular osteomyelitis in the setting of implant failure. Though there was no evidence of mandibular osteomyelitis specifically following SSRI-related dental implant failure, there were a few case reports on osteomyelitis resulting from failed dental implant osseointegration. Conclusions: In the context of long-term SSRI utilization, our findings suggest that osteomyelitis should be considered in the differential diagnosis of patients with recent dental implant placement or failure.
|Journal||American Journal of Otolaryngology - Head and Neck Medicine and Surgery|
|State||Published - 1 Jan 2022|
- Dental implant failure
- Mandibular osteomyelitis